Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Variational problems on contact Riemannian manifolds


Author: Shukichi Tanno
Journal: Trans. Amer. Math. Soc. 314 (1989), 349-379
MSC: Primary 53C15; Secondary 32F25, 58G30
DOI: https://doi.org/10.1090/S0002-9947-1989-1000553-9
MathSciNet review: 1000553
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We define the generalized Tanaka connection for contact Riemannian manifolds generalizing one for nondegenerate, integrable $ {\text{CR}}$ manifolds. Then the torsion and the generalized Tanaka-Webster scalar curvature are defined properly. Furthermore, we define gauge transformations of contact Riemannian structure, and obtain an invariant under such transformations. Concerning the integral related to the invariant, we define a functional and study its first and second variational formulas. As an example, we study this functional on the unit sphere as a standard contact manifold.


References [Enhancements On Off] (What's this?)

  • [1] D. E. Blair, Contact manifolds in Riemannian geometry, Lecture Notes in Math., vol. 509, Springer, Berlin, 1976. MR 0467588 (57:7444)
  • [2] -, Critical associated metrics on contact manifolds, J. Austral. Math. Soc. 37 (1984), 82-88. MR 742245 (85f:58027)
  • [3] S. S. Chern and R. S. Hamilton, On Riemannian metrics adapted to three-dimensional contact manifolds, Lecture Notes in Math., vol. 1111, Springer, Berlin, 1985, pp. 279-305. MR 797427 (87b:53060)
  • [4] D. Jerison and J. M. Lee, A subelliptic, nonlinear eigenvalue problem and scalar curvature on $ CR$ manifolds, Contemp. Math., vol. 27, Amer. Math. Soc., Providence, R.I., 1984, pp. 57-63. MR 741039 (85i:58122)
  • [5] -, The Yamabe problem on $ CR$ manifolds, J. Differential Geometry 25 (1987), 167-197. MR 880182 (88i:58162)
  • [6] -, Extremals for the Sobolev inequality on the Heisenberg group and the $ CR$ Yamabe problem, preprint.
  • [7] S. Sasaki, On differentiable manifolds with certain structures which are closely related to almost contact structure. I, Tôhoku Math. J. 12 (1960), 459-476. MR 0123263 (23:A591)
  • [8] S. Sasaki and Y. Hatakeyama, On differentiable manifolds with certain structures which are closely related to almost contact structure. II, Tôhoku Math. J. 13 (1961), 281-294. MR 0138065 (25:1513)
  • [9] N. Tanaka, On the pseudo-conformal geometry of hypersurfaces of the space of $ n$ complex variables, J. Math. Soc. Japan 14 (1962), 387-429. MR 0145555 (26:3086)
  • [10] -, A differential geometric study on strongly pseudoconvex manifolds, Lectures in Math., vol. 9, Kyoto Univ., 1975.
  • [11] -, On non-degenerate real hypersurfaces, graded Lie algebras and Cartan connections, Japan. J. Math. 2 (1976), 131-190. MR 0589931 (58:28645)
  • [12] S. Tanno, Harmonic forms and Betti numbers of certain contact Riemannian manifolds, J. Math. Soc. Japan 19 (1967), 308-316. MR 0212738 (35:3604)
  • [13] -, The topology of contact Riemannian manifolds, Illinois J. Math. 12 (1968), 700-714. MR 0234486 (38:2803)
  • [14] -, The first eigenvalue of the Laplacian on spheres, Tôhoku Math. J. 31 (1979), 179-185. MR 538918 (80g:58050)
  • [15] -, Some metrics on a $ (4r + 3)$-sphere and spectra, Tsukuba J. Math. 4 (1980), 99-105. MR 597687 (82d:53028)
  • [16] -, Geometric expressions of eigen $ 1$-forms of the Laplacian on spheres, Spectra of Riemannian Manifolds, Kaigai, Tokyo, 1983, pp. 115-128.
  • [17] S. M. Webster, On the pseudo-conformal geometry of a Kähler manifold, Math. Z. 157 (1977), 265-270. MR 0477122 (57:16666)
  • [18] -, Pseudo-Hermitian structure on a real hypersurface, J. Differential Geometry 13 (1978), 25-41. MR 520599 (80e:32015)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C15, 32F25, 58G30

Retrieve articles in all journals with MSC: 53C15, 32F25, 58G30


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1989-1000553-9
Keywords: Contact structure, Tanaka-Webster scalar curvature, gauge transformation of contact Riemannian structure
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society